We've updated our Privacy Policy to make it clearer how we use your personal data.

We use cookies to provide you with a better experience. You can read our Cookie Policy here.

Advertisement
Warning Over Potentially Toxic Chinese Herbal Medicine
News

Warning Over Potentially Toxic Chinese Herbal Medicine

Warning Over Potentially Toxic Chinese Herbal Medicine
News

Warning Over Potentially Toxic Chinese Herbal Medicine

Read time:
 

Want a FREE PDF version of This News Story?

Complete the form below and we will email you a PDF version of "Warning Over Potentially Toxic Chinese Herbal Medicine"

First Name*
Last Name*
Email Address*
Country*
Company Type*
Job Function*
Would you like to receive further email communication from Technology Networks?

Technology Networks Ltd. needs the contact information you provide to us to contact you about our products and services. You may unsubscribe from these communications at any time. For information on how to unsubscribe, as well as our privacy practices and commitment to protecting your privacy, check out our Privacy Policy

The MHRA is warning people not to use a particular Chinese herbal medicine, used to treat migraines, as it contains a potentially toxic herbal ingredient.

The product, Zheng Tian Wan consists of herbal pills which contain aconite, a poisonous plant toxic to the heart and the nervous system and linked to serious health complications including deaths.

This product has recently come to the attention of the MHRA as a result of being supplied to a patient by an herbal practitioner.

Aconite (also known as monkshood) is on a UK list of restricted herbal ingredients. Aconite should not be used in unlicensed products for oral use and Herbal practitioners in the UK should only use aconite in preparations for external use only on unbroken skin. It can be prescribed in oral medicines by a qualified medical doctor under supervision as a prescription-only medicine.

The product is an unlicensed herbal medicine which means it has not been assessed for safety and quality by the MHRA.

The MHRA has previously received three reports of suspected side effects to aconite, one where a patient suffered kidney problems a second person was hospitalized after suffering dizziness and ‘pins and needles’ (paraesthesia) and the third experienced palpitations, aches and pains with shortness of breath but recovered after stopping taking the product.

Andrea Farmer, Herbal Policy Manager at the MHRA said: “Herbal medicines can have a very significant effect on the body. In certain circumstances, such as with aconite taken orally, they can be extremely dangerous.

Products intended for oral use containing aconite are not permitted in the UK without appropriate authorization.

If users have taken Zheng Tian Wan or any other aconite -containing product, speak to their GP or healthcare professional as soon as possible.

“Natural does not mean safe. To help you choose an herbal medicine that is suitable for you, look for a product that has a Traditional Herbal Registration (THR) or product license number on the packaging. These products have met the acceptable quality and safety standards.

“And if you think you have suffered a side effect to an herbal medicine, please tell us about it through our Yellow Card Scheme at www.yellowcard.mhra.gov.uk.”

Advertisement